Ohio, 2013

Flash Flooding and Hail in Ohio, July 1 to 2, 2013

July 1 to 2, 2013 · NWS ILN · 10 events in 3 counties and zones

Shower and thunderstorm development was enhanced ahead of an upper level disturbance. Some of these storms became severe with hail and damaging winds as the primary threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
$5,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Shower and thunderstorm development was enhanced ahead of an upper level disturbance. Some of these storms became severe with hail and damaging winds as the primary threats. These storms were also slow moving, resulting in heavy rainfall and the potential for flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 1, 12:45 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 1, 12:45 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
145 PM EDT MON JUL 1 2013

.SYNOPSIS...
A LARGE PERSISTENT UPPER LEVEL TROUGH OVER THE REGION WILL SLOWLY
SHIFT WESTWARD AND WEAKEN BY THE MIDDLE OF THE WEEK. UNSETTLED
WEATHER WILL CONTINUE...WITH DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS FOCUSED PRIMARILY DURING THE AFTERNOON AND EVENING
HOURS EACH DAY. TEMPERATURES WILL RISE GRADUALLY THROUGH THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A BAND OF SHOWERS AND THUNDERSTORMS IS SLOWLY PIVOTING UP ACROSS
NORTHWEST PORTIONS OF OUR FA THIS MORNING. THERE DOES APPEAR TO BE
A LITTLE MORE MOVEMENT WITH THESE STORMS COMPARED TO WHAT WE SAW
YESTERDAY...BUT WILL STILL HAVE TO KEEP AN EYE ON POTENTIAL
FLOODING AS THIS IS MOVING ACROSS A FEW OF THE AREAS THAT RECEIVED
SIGNIFICANT LOCALIZED RAINFALL YESTERDAY. OTHERWISE...SHORT WAVE
ENERGY ROTATING AROUND THE MAIN UPPER LOW OVER THE LOWER OHIO
VALLEY SHOULD AID IN DIURNALLY ENHANCED THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. LOCALLY HEAVY RAINFALL WILL REMAIN THE PRIMARY
CONCERN HEADING INTO THIS AFTERNOON BUT SHEAR VALUES ARE A LITTLE
HIGHER TODAY...ESPECIALLY ACROSS OUR EASTERN AREAS. THIS COULD
SUPPORT SOME MARGINALLY SEVERE HAIL/WIND WITH A FEW OF THE STORMS
LATER TODAY. EXPECT HIGHS THIS AFTERNOON IN THE UPPER 70S TO LOWER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH ELONGATED UPPER LEVEL
LOW OVER LOWER OH VLY RETROGRADING WEST INTO IL TUESDAY.

SFC LOW AND ASSOCIATED TROF AXIS TO PIVOT NORTH THRU ILNS FA
TONIGHT. WILL BEGIN THE PERIOD WITH THE HIGHEST POPS IN LKLY
CATEGORY ACRS THE SOUTH AND THEN ROTATE THESE POPS NORTHWEST AND
SHOW A DIMINISHING TREND TO CHC CATEGORY.

SFC LOW/TROF AXIS TO SET UP ACRS WESTERN FA TUESDAY WITH AFTN BLYR
CAPES APPROACHING 1000 J/KG. WILL RAMP AFTN POPS UP TO LKLY ACRS
THE WEST WHERE SFC TROF AXIS WILL BE ORIENTED TO CHANCE ACRS THE
SOUTHEAST. TUESDAYS HIGHS WILL CONTINUE TO BE BELOW NORMAL RANGING FROM
THE MID/UPR 70S NW TO THE LOWER 80S SE.

WILL ALLOW POPS TO DIURNALLY DIMINISH TUESDAY NIGHT PER OBSERVATION
THE PAST SEVERAL NIGHTS DUE TO LOSS OF INSTBY.

WILL INCREASE POPS WEDNESDAY BUT LIMIT MAX TO HIGH CHANCE CATEGORY.
WILL CARRY BEST POPS ACRS THE EAST. HIGHS ON WEDNESDAY EXPECTED TO
BE A LTL CLOSER TO NORMAL...FROM UPPER 70S TO THE LOWER 80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGHLY AMPLIFIED UPPER PATTERN WILL GRADUALLY CHANGE THROUGH THE
PERIOD AS THE TROUGH IN THE MIDDLE PART OF THE COUNTRY WEAKENS AS
THE HIGH BUILDS WEST FROM THE ATLANTIC COAST. THIS PATTERN WILL
RESULT IN PLENTIFUL MOISTURE ACROSS THE REGION. AND AS DISTURBANCES
ROTATE AROUND THE PERIPHERY OF THE UPPER HIGH THERE WILL BE
CONTINUED CHANCES OF CONVECTION. BETTER COVERAGE WILL BE FAVORED IN
THE AFTERNOON AND EVENING BUT STORMS AT OTHER TIMES OF THE DAY
CANNOT BE RULED OUT. TEMPERATURES WILL INCREASE SLIGHTLY WITH TIME.
THERE IS SOME POTENTIAL THAT THE UPPER RIDGE AXIS COULD END UP A
LITTLE FURTHER NORTH BY THE WEEKEND. AND IF THAT WERE TO OCCUR THEN
THE CHANCE OF RAIN WOULD DECREASE AND TEMPERATURES WOULD BE WARMER.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AIRMASS HAS DESTABILIZED ACROSS THE AREA THIS AFTERNOON AND THIS
IS ALLOWING FOR ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT.
EXPECT THIS TO BECOME MORE WIDESPREAD AS WE PROGRESS THROUGH THE
AFTERNOON...ESPECIALLY ACROSS SOUTHWEST PORTIONS OF OUR FA AS
SHORT WAVE ENERGY PIVOTS UP INTO THE REGION. THUS THE THREAT OF
THUNDERSTORMS WILL CONTINUE ON AND OFF AT THE TAF SITES THROUGH
THIS AFTERNOON AND INTO THIS EVENING. MVFR TO OCCASIONALLY IFR
CIGS AND VSBYS WILL BE POSSIBLE WITHIN ANY OF THESE STORMS. WITH
UPPER LEVEL TROUGH SHIFTING OFF TO THE WEST...THINK MAJORITY OF
ACTIVITY WILL TAPER OFF OVERNIGHT. WE COULD ONCE AGAIN SEE SOME
BR/STRATUS DEVELOPMENT LATER TONIGHT INTO TUESDAY MORNING...BUT
THIS WILL BE SOMEWHAT DEPENDENT ON HOW MUCH PCPN WE END OF WITH
THROUGH THIS AFTERNOON. EXPECT MORE OF THE SAME FOR TUESDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE LATE
MORNING/EARLY AFTERNOON.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...JGL
SHORT TERM...AR
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Jul 1, 4:21 AM EST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
521 AM EDT MON JUL 1 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-020930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
521 AM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A BROAD UPPER LEVEL LOW IN THE AREA WILL LEAD TO WIDESPREAD
THUNDERSTORMS WITH THE BEST COVERAGE THIS AFTERNOON AND EVENING.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS
MAY PRODUCE GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL AND
FLOODING WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UNDER THE CONTINUED INFLUENCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM
SCATTERED THUNDERSTORMS CAN BE EXPECTED MAINLY DURING THE AFTERNOON
AND EVENING HOURS ON TUESDAY AND WEDNESDAY. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED... HOWEVER A FEW STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL. HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 9:50 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     FLOOD            BELLEFONTAINE           40.36N 83.76W
07/01/2013                   LOGAN              OH   LAW ENFORCEMENT

            NUMEROUS REPORTS OF HIGH WATER IN AND AROUND
            BELLEFONTAINE.

&&
Local storm report, Jul 1, 10:29 AM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1129 AM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     FLOOD            5 NNE FORT RECOVERY     40.48N 84.75W
07/01/2013                   MERCER             OH   LAW ENFORCEMENT

            HIGH WATER OVER SEVERAL ROADS BETWEEN FORT RECOVERY AND
            WABASH.

&&
Local storm report, Jul 1, 12:53 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
153 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      4 N WEST MANSFIELD      40.46N 83.54W
07/01/2013                   LOGAN              OH   TRAINED SPOTTER

            SEVERAL ROADS IN THE AREA FROM EAST LIBERTY TO NORTH OF
            WEST MANSFIELD IMPASSABLE DUE TO HIGH RUSHING WATER.

&&

KURZ
Local storm report, Jul 1, 12:54 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
154 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      RUSHSYLVANIA            40.46N 83.67W
07/01/2013                   LOGAN              OH   EMERGENCY MNGR

            RUSHING WATER OVER MANY ROADS FROM AROUND RUSHYLVANIA TO
            BIG SPRINGS.

&&

KURZ
Special weather statement, Jul 1, 1:57 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
257 PM EDT MON JUL 1 2013

OHZ070-071-077-078-011930-
BUTLER OH-HAMILTON OH-WARREN OH-CLERMONT OH-
257 PM EDT MON JUL 1 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLERMONT...
SOUTHWESTERN WARREN...NORTHEASTERN HAMILTON AND SOUTHEASTERN BUTLER
COUNTIES THROUGH 330 PM EDT...

AT 252 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR LOVELAND
PARK...MOVING NORTHWEST AT 10 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...KINGS ISLAND...
MONTGOMERY...MASON...SHARONVILLE AND WEST CHESTER.

ALSO...LANDEN...KINGS MILLS...HAGEMAN...SOCIALVILLE...PISGAH AND MAUD
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3930 8447 3946 8433 3931 8411 3919 8423

The radar

The Cincinnati radar (KILN), 81 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Butler

When
July 1, 2:05 PM EST to 2:09 PM EST
Where
Butler County, 2.81 mi S of Reily
Measured
1 in hail
Reported by
Public
Coordinates
39.390, -84.760

Hail, Highland

When
July 1, 5:07 PM EST to 5:11 PM EST
Where
Highland County, 2.14 mi E of Boston to 2.31 mi ENE of Boston
Measured
1.75 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
39.220, -83.480

The hail caused significant damage to a bean field near Overman.

Flash Flood, Highland

When
July 1, 5:07 PM EST to 6:07 PM EST
Where
Highland County, 2.14 mi E of Boston to 1.47 mi W of Rainsboro
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.220, -83.480

Blinco Creek was overflowing out of its banks onto Overman Road with water over Overman road in several locations. Water was also flowing over Karnes Road near Falls Creek Church due to heavy rainfall.

Thunderstorm Wind, Highland

When
July 1, 5:07 PM EST to 5:11 PM EST
Where
Highland County, 1.75 mi ENE of Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.230, -83.490

Several trees were downed due to thunderstorm winds.

Thunderstorm Wind, Highland

When
July 1, 5:09 PM EST to 5:13 PM EST
Where
Highland County, 2.12 mi NW of Rainsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.240, -83.460

One tree was downed on Karnes Road due to thunderstorm winds.

Thunderstorm Wind, Highland

When
July 1, 5:11 PM EST to 5:15 PM EST
Where
Highland County, 1.27 mi WSW of New Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.260, -83.470

One large limb was downed due to thunderstorm winds.

Flash Flood, Hamilton

When
July 1, 10:05 PM EST to 11:05 PM EST
Where
Hamilton County, 1.07 mi E of Mt St Joseph to 1.19 mi E of Mt St Joseph
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.100, -84.610

A creek was reported out of its banks and flooding parts of Delhi Township due to heavy rainfall.

Flash Flood, Hamilton

When
July 1, 10:06 PM EST to 11:06 PM EST
Where
Hamilton County, 1.75 mi WSW of Idlewild to 2.21 mi E of Brighton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.140, -84.510

Drainage ditches were overflowing into streets of the city due to heavy rainfall.

Flash Flood, Hamilton

When
July 1, 10:15 PM EST to 11:15 PM EST
Where
Hamilton County, 2.33 mi SSW of Idlewild to 2.22 mi SSW of Idlewild
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.120, -84.500

Water was flowing over roads in Mount Auburn due to heavy rainfall.

Flash Flood, Hamilton

When
July 1, 11:35 PM EST to July 2, 12:30 AM EST
Where
Hamilton County, 2.38 mi S of Idlewild to 2.2 mi S of Idlewild
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.116, -84.486

A mud slide due to heavy rainfall closed part of Columbia Parkway near Kemper Lane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464176, 464178, 464183, 464184, 464185, 464186, 464187, 464188, 464190, 464191.